Journal of Neurology

, Volume 257, Issue 4, pp 563–568 | Cite as

Incidence and risk factors for seizures after heart transplantation

  • Vincent Navarro
  • Shaida Varnous
  • Damien Galanaud
  • Elisabeth Vaissier
  • Benjamin Granger
  • Iradj Gandjbakhch
  • Michel Baulac
Original Communication

Abstract

Neurological complications can occur after heart transplantation and present with seizures. We examined the incidence of seizures from a population of adult patients who had received heart transplants over a period of 3 years. Brain MRI and clinical data were analysed to identify the risk factors for the seizures. Eight of the 166 post-transplant patients presented seizures (4.8%). The first seizures occurred with a mean of 30 days after the transplantation. For seven patients, the mean delay was 8 days, and for one, it was longer, 172 days. The analysis of brain MRI showed two main epileptogenic factors in the early post-transplant seizures: posterior reversible encephalopathy syndrome (PRES) due to cyclosporine treatment (n = 4) and cortical ischemic stroke (n = 5). In two patients, we identified multiple epileptogenic factors, including notably the association of PRES and cortical stroke. Since treatment of seizures in patients in the intensive care unit (ICU) after heart transplantation depends on identifying and correcting the causes, FLAIR and diffusion MRI sequences are needed, even if the patients have a previous history of epilepsy. Seizures were easy to control. In patients with PRES, imaging and clinical abnormalities improved when cyclosporine was replaced by another immunosuppressive treatment. Death of three patients was not related to seizures, but to infectious or malignant complications of immunosuppressive treatments (n = 2) or to post-stroke neurological deficit (n = 1). Mortality was similar among patients presenting seizures and those who did not.

Keywords

Seizure Transplantation Cyclosporine Posterior reversible encephalopathy syndrome Cerebrovascular disease 

Notes

Acknowledgment

The authors thank Richard Miles for critical reading of the manuscript.

References

  1. 1.
    Pless MZivkovic SA (2002) Neurologic complications of transplantation. Neurologist 8:107–120CrossRefGoogle Scholar
  2. 2.
    van de Beek D, Kremers W, Daly RC et al (2008) Effect of neurologic complications on outcome after heart transplant. Arch Neurol 65:226–231CrossRefPubMedGoogle Scholar
  3. 3.
    Senzolo M, Ferronato C, Burra P (2009) Neurologic complications after solid organ transplantation. Transpl Int 22:269–278CrossRefPubMedGoogle Scholar
  4. 4.
    Patchell RA (1994) Neurological complications of organ transplantation. Ann Neurol 36:688–703CrossRefPubMedGoogle Scholar
  5. 5.
    Cemillan CA, Alonso-Pulpon L, Burgos-Lazaro R et al (2004) Neurological complications in a series of 205 orthotopic heart transplant patients. Rev Neurol 38:906–912PubMedGoogle Scholar
  6. 6.
    Perez-Miralles F, Sanchez-Manso JC, Almenar-Bonet L et al (2005) Incidence of and risk factors for neurologic complications after heart transplantation. Transpl Proc 37:4067–4070CrossRefGoogle Scholar
  7. 7.
    Zierer A, Melby SJ, Voeller RK et al (2007) Significance of neurologic complications in the modern era of cardiac transplantation. Ann Thorac Surg 83:1684–1690CrossRefPubMedGoogle Scholar
  8. 8.
    Malheiros SM, Almeida DR, Massaro AR et al (2002) Neurologic complications after heart transplantation. Arq Neuropsiquiatr 60:192–197PubMedGoogle Scholar
  9. 9.
    Baulac M, Smadja D, Cabrol A et al (1989) Cyclosporin and convulsions after cardiac transplantation. Rev Neurol (Paris) 145:393–397Google Scholar
  10. 10.
    Raja R, Johnston JK, Fitts JA et al (2003) Post-transplant seizures in infants with hypoplastic left heart syndrome. Pediatr Neurol 28:370–378CrossRefPubMedGoogle Scholar
  11. 11.
    Martin AB, Bricker JT, Fishman M et al (1992) Neurologic complications of heart transplantation in children. J Heart Lung Transpl 11:933–942Google Scholar
  12. 12.
    Singh N, Bonham A, Fukui M (2000) Immunosuppressive-associated leukoencephalopathy in organ transplant recipients. Transplantation 69:467–472CrossRefPubMedGoogle Scholar
  13. 13.
    Wijdicks EF, Plevak DJ, Wiesner RH et al (1996) Causes and outcome of seizures in liver transplant recipients. Neurology 47:1523–1525PubMedGoogle Scholar
  14. 14.
    Glass GA, Stankiewicz J, Mithoefer A et al (2005) Levetiracetam for seizures after liver transplantation. Neurology 64:1084–1085PubMedGoogle Scholar
  15. 15.
    Wong R, Beguelin GZ, de Lima M et al (2003) Tacrolimus-associated posterior reversible encephalopathy syndrome after allogeneic haematopoietic stem cell transplantation. Br J Haematol 122:128–134CrossRefPubMedGoogle Scholar
  16. 16.
    Sila CA (1989) Spectrum of neurologic events following cardiac transplantation. Stroke 20:1586–1589PubMedGoogle Scholar
  17. 17.
    Chabolla DR, Wszolek ZK (2006) Pharmacologic management of seizures in organ transplant. Neurology 67:S34–S38PubMedGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  • Vincent Navarro
    • 1
  • Shaida Varnous
    • 2
  • Damien Galanaud
    • 3
  • Elisabeth Vaissier
    • 2
  • Benjamin Granger
    • 4
  • Iradj Gandjbakhch
    • 2
  • Michel Baulac
    • 1
  1. 1.Epileptology UnitAP-HP, Pitié-Salpêtrière HospitalParisFrance
  2. 2.Cardio-vascular Surgery DepartmentAP-HP, Pitié-Salpêtrière Hospital, Université Pierre et Marie Curie, Paris VIParisFrance
  3. 3.Neuro-Radiology DepartmentAP-HP, Pitié-Salpêtrière Hospital, Université Pierre et Marie Curie, Paris VIParisFrance
  4. 4.Biostatistics DepartmentAP-HP, Pitié-Salpêtrière Hospital, Université Pierre et Marie Curie, Paris VIParisFrance

Personalised recommendations